Q:

Can taking antibiotics cause a missed period?

A:

Antibiotics can cause an imbalance in the production of estrogen and progesterone in the body, which in turn can delay or cause an irregular menstrual cycle, states Menstrual Cycle Calculator. Antibiotics also interfere with the body's metabolic performance and regulation of hormones, which can decrease the effectiveness of birth control.

Know More

Full Answer

Because antibiotics are absorbed through the liver, where estrogen and progesterone are metabolized, the hormone metabolism rate will be affected, according to Menstrual Cycle Calculator. This change in the rate of metabolism affects the amount of estrogen in the blood, which can cause an irregular cycle, as incorrect information is being sent to the pituitary gland.

Learn more in Side Effects

Related Questions

  • Q:

    What are cautions of a d-panthenol injection?

    A:

    Patients who receive an injection of d-panthenol (dexpanthenol) after abdominal surgery may have allergic reactions if they also take antibiotics, narcotics or barbiturates, according to the U.S. National Library of Medicine. The Food and Drug Administration has not approved d-panthenol for human use in the United States. Dexpanthenol has been approved for use in dogs, cats and horses as a treatment for various disorders.

    Full Answer >
    Filed Under:
  • Q:

    Do antibiotics make you tired?

    A:

    Tiredness is not listed as a general side effect of taking antibiotics, according to Drugs.com. However, quinolones, a type of antibiotic used to treat a wide range of conditions, do list lethargy as a potential side effect.

    Full Answer >
    Filed Under:
  • Q:

    Does progesterone delay your period?

    A:

    According to CT Fertility, progesterone may delay the onset of a woman's period. The ovaries usually secrete progesterone after ovulation, but some women receive progesterone as a component of fertility treatment. Progesterone alters the lining of the uterus, making the interior surface better able to support an implanted embryo if the woman becomes pregnant. Progesterone may also raise a woman’s body temperature during the last part of her menstrual cycle.

    Full Answer >
    Filed Under:
  • Q:

    What medicines can cause facial swelling?

    A:

    Aspirin, penicillin, glucocorticoids and sulfa are some of the medicines that can cause facial swelling as a side effect, says MedlinePlus. A person can also have a swollen face as an allergic reaction to drugs, such as anticonvulsants, insulin, sulfa drugs, penicillin and iodinated X-ray contrast dyes.

    Full Answer >
    Filed Under:

Explore